Dense Fog, Dickens
- When
- March 27, 4:30 AM CST to 5:00 AM CST
- Where
- Dickens forecast zone
- Deaths
- 0 direct, 3 indirect
- Property damage
- $30,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
A vintage 1946 Stinson 108 airplane took off from a private airfield near County Road 142 and County Road 129 in Dickens County around 04:30 CST on the 27th. The plane, with a pilot and two passengers, encountered low visibility in dense fog shortly after take-off, and attempted to return to the airfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A vintage 1946 Stinson 108 airplane took off from a private airfield near County Road 142 and County Road 129 in Dickens County around 04:30 CST on the 27th. The plane, with a pilot and two passengers, encountered low visibility in dense fog shortly after take-off, and attempted to return to the airfield. At about 05:00 CST, the aircraft became entangled in barbed-wire along a fence line, and nose-dived into the ground. The plane burst into flames upon impact, and all on board were killed.
The above details of the incident were provided as results of a preliminary investigation per the Texas Department of Public Safety and the Federal Aviation Administration and were widely reported in local media. Fog and low clouds were widespread over the South Plains of west Texas in the wake of a cold frontal passage during the morning hours of the 27th, with officially observed visibilities as low as three-quarters of a mile at Lubbock's Preston Smith International Airport, about 65 miles west of the incident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 27, 3:27 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 427 AM CDT SUN MAR 27 2011 .SHORT TERM... BACKDOOR COLD FRONT THAT RACED INTO EASTERN NEW MEXICO LAST EVENING HAS SINCE BEEN FOLLOWED BY MOIST EASTERLY WINDS AND A RAPIDLY EXPANDING SHIELD OF STRATUS. WESTERN EXTENT OF THESE CLOUDS AT 08Z WAS OBSERVED MAKING SWIFT PROGRESS WEST ACROSS MUCH OF THE SOUTH PLAINS AND THIS TREND SHOULD CONTINUE UNTIL MID MORNING. WESTERLY FLOW THEREAFTER JUST ABOVE THIS SHALLOW MOIST LAYER WILL RAMP UP COURTESY OF A HIGHLY MOBILE S/W TROF PASSING TO OUR NORTH. THIS WILL SERVE TO SCOUR OUT THE STRATUS FROM WEST TO EAST BY MIDDAY AND MORE IMPORTANTLY CARRY THE RETREATING FRONT OUT OF NEW MEXICO. HOW MUCH EASTWARD PROGRESS THIS FRONT UNDERGOES IS STILL A BIT AT ODDS AMONG THE FULL SPECTRUM OF MODELS...BUT CONSIDERING THE NAM PERFORMED VERY WELL WITH THE COOL AIRMASS JUST 24 HOURS AGO WE WILL SIDE WITH THIS AND THE HRRR FAVORING A FRONTAL POSITION VERY NEAR OR JUST WEST OF I-27 BY PEAK HEATING. REGARDLESS...A 20+ DEG TEMP GRADIENT ACROSS THE CWA IS LIKELY BEFORE THE FRONT SURGES BACK WEST INTO NEW MEXICO TONIGHT LIKELY FOLLOWED BY ANOTHER BOUT OF LOW CLOUDS LATER ON. && .LONG TERM... CONSIDERABLE UNCERTAINTY REMAINS IN THE EXTENDED PORTION OF THE FORECAST...ESPECIALLY FOR THE MIDDLE OF THE WEEK. PRIOR TO THIS...COLD FRONT/DRYLINE WILL ONCE AGAIN SLOSH BACK WEST SUNDAY NIGHT BUT PUSH EAST DURING THE DAY MONDAY RESULTING IN A 20F DIFFERENCE FROM WEST TO EAST OVER THE REGION. ANOTHER COLD FRONT WILL ARRIVE ON TUESDAY HELPING TO COOL TEMPS DOWN AREAWIDE AND BRING IN ANOTHER BOUT OF LOW CLOUDS AND THE POSSIBILITY OF SOME LIGHT PRECIP ACROSS THE ROLLING PLAINS. HARDEST PART OF THE FORECAST CONTINUES TO BE WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING AS MODELS CONTINUE TO HAVE SIGNIFICANT DIFFERENCES ON HOW THINGS WILL EVOLVE. GFS CONTINUES TO DEEPEN THE NEXT WAVE INTO A DEEP TROF WEDNESDAY NIGHT AND THEN A CLOSED LOW EAST OF THE REGION DURING THE DAY THURSDAY. THE ECMWF AND CANADIAN REMAIN MUCH MORE PROGRESSIVE WITH THE WAVE AND KEEP IT VERY BROAD. AS A RESULT OF SUCH A STRONG STORM IN THE GFS...THIS MODEL DRIVES A STRONG COLD FRONT INTO THE REGION WEDNESDAY NIGHT ALONG WITH MUCH COOLER TEMPERATURES/PRECIPITATION AND NORTHERLY SURFACE FLOW THROUGH AT LEAST FRIDAY. THE GEM/ECMWF HOWEVER PAINT A MUCH DIFFERENT PICTURE WITH THE POST-FRONTAL AIRMASS TUESDAY LINGERING OVER THE AREA AND A GRADUAL TRANSITION TO SOUTHERLY FLOW BY FRIDAY AND A MUCH MORE LIMITED WINDOW FOR PRECIPITATION. GFS ENSEMBLES CONTINUE TO SHOW CONSIDERABLE SPREAD AS WELL WITH HIGH STANDARD DEVIATIONS MID-WEEK SO CONFIDENCE IN THE OPERATIONAL GFS SOLUTION IS NOT VERY HIGH. AS A RESULT...LEANED TOWARDS THE ECMWF FOR GRID INITIALIZATION BUT MADE SOME ADJUSTMENTS TO REFLECT A SLIGHTLY SLOWER TRANSITION TO SOUTHERLY FLOW AND OPTED TO MAKE ONLY MINOR CHANGES TO THE TEMP/POP FORECAST FOR WED/THUR/FRI. REGARDING PRECIP CHANCES FOR WED NITE/THUR MORNING...SLIGHTLY UPPED PRECIP CHANCES FOR WED NITE AS THE ECMWF AND GEM DO SHOW SOME WEAK DIFLUENCE IN THE 250HPA JET AND AT LEAST A WEAK SURFACE BOUNDARY IN PLACE TO AID IN PRECIPITATION DEVELOPMENT. IF INDEED THE GFS VERIFIES...THIS TIMEFRAME IS ALSO THE MOST FAVORABLE FOR PRECIP SO CONFIDENCE IS SLIGHTLY BETTER FOR PRECIP BUT STILL NOT ALL THAT HIGH. FOR THE END OF THE FORECAST...MODELS FINALLY COME BACK INTO BETTER AGREEMENT AS ZONAL FLOW ALOFT GRADUALLY BECOMES REESTABLISHED WITH RETURN FLOW AT THE SURFACE. TEMPERATURES SHOULD CLIMB TO AT OR ABOVE NORMAL ONCE AGAIN WITH THE REESTABLISHMENT OF THE DRYLINE OVER THE REGION. JORDAN && .FIRE WEATHER... SHOULD SEE A FEW HOURS OF NEAR CRITICAL FIRE WX CONDITIONS EMERGE ACROSS THE FAR SOUTHWEST PANHANDLE THIS AFTERNOON AS BREEZY WESTERLY WINDS BETWEEN 15 AND 20 MPH COMBINE WITH RAPIDLY LOWERING RELATIVE HUMIDITIES. EXCELLENT RH RECOVERIES THIS MORNING AND LOW CLOUDS WILL SERVE TO DELAY THE ONSET OF THESE CONDITIONS SOMEWHAT...BUT BY EARLY AFTERNOON WE EXPECT RED FLAG CRITERIA TO BE APPROACHED AND OCCASIONALLY MET AT TIMES PRIMARILY IN PARMER/BAILEY AND WESTERN CASTRO AND LAMB COUNTIES BEFORE WINDS SUBSIDE BY SUNSET AND A COLD FRONT GLIDES BACK WEST INTO NEW MEXICO. A FIRE DANGER STATEMENT WILL BE ISSUED SHORTLY EMPHASIZING THIS THREAT FOR THE AFOREMENTIONED COUNTIES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 71 36 76 40 64 / 0 0 0 10 0 TULIA 66 35 70 42 62 / 0 0 10 10 0 PLAINVIEW 68 37 74 45 66 / 0 0 10 10 0 LEVELLAND 75 39 79 45 74 / 0 0 0 10 0 LUBBOCK 71 39 78 44 73 / 0 0 10 10 0 DENVER CITY 77 42 83 47 75 / 0 0 0 10 0 BROWNFIELD 76 40 81 48 75 / 0 0 0 10 0 CHILDRESS 57 37 63 47 66 / 0 0 10 20 10 SPUR 64 38 69 49 72 / 0 0 10 10 10 ASPERMONT 63 38 66 54 72 / 0 0 10 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CDT SAT MAR 26 2011 TXZ021>044-272015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 307 PM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED FIRE WEATHER CONDITIONS WILL EXIST SUNDAY AFTERNOON WEST OF THE INTERSTATE 27 AND U.S. HIGHWAY 87 CORRIDOR SUNDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS WILL ONCE AGAIN BE POSSIBLE MONDAY AFTERNOON ACROSS MUCH OF THE SOUTH PLAINS. THEN... THUNDERSTORM ACTIVITY WILL THEN BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Dense Fog, Dickens | 2011-03-27 | 40 | Male | Other | Indirect |
| Dense Fog, Dickens | 2011-03-27 | 71 | Male | Other | Indirect |
| Dense Fog, Dickens | 2011-03-27 | 68 | Female | Other | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280888.